Keeping first responders safe from drug exposure
A new video has been released by the US National Institute for Occupational Safety and Health (NIOSH), aimed at improving drug safety for first responders.
The video is designed to help first responders identify the risks associated with exposure to illicit drugs, as well as to provide information as to what they can do to protect themselves from this type of exposure during a response.
It opens with real-life footage from a body camera worn by a US police officer responding to an overdose call, taking the viewer through what can happen during a response. The rise in illicit drugs, including fentanyl, and related overdoses across the US has become an emerging threat to first responders, highlighting the importance of providing them tools to stay safe while on duty. Law enforcement officers, firefighters, emergency medical services and others who may be exposed to these drugs can benefit from increased education and guidance on how to protect themselves.
Through body camera footage and interviews with officers, this new video, ‘Illicit Drugs, Including Fentanyl: Preventing Occupational Exposure to Emergency Responders’, provides information to reinforce the importance of following safe work practices and the importance of proper personal protective equipment selection and use among first responders so they are better protected from illicit drug exposure.
“The close collaboration between NIOSH and our partners in the emergency response community lets us leverage our knowledge and their experience to develop tools to help keep responders safe,” said Jennifer Hornsby-Myers, MS, CIH, an industrial hygienist with the NIOSH Emergency Preparedness and Response Office.
“This video was developed to educate first responders using a real-life example that should resonate with many emergency responders and gives recommendations for minimal, moderate and high exposure situations.”
First responders are at risk of inhalation; mucous membrane contact through nose, eye and mouth; ingestion; dermal and needlestick exposure to these drugs. As seen in the video below, these exposures could result in lightheadedness, drowsiness, nausea and vomiting, dizziness and the rapid onset of life-threatening respiratory depression, a slow and shallow breathing, often creating the need for medical attention and preventing emergency responders from performing their duties as needed.
The video was developed by NIOSH in collaboration with the Fredericksburg, VA Police and Fire Departments, and the FBI Laboratory.
The TGA has approved the Pfizer/BioNTech vaccine in Australia, with rollout set to occur in five...
This National Safe Work Month, the dangers of substance use and abuse in the workplace are being...
A new plan has been launched to tackle the misuse of opioids in the workplace.